Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 92, NWS Midland/Odessa, TX

May 24, 2018Culberson County, Jeff Davis County, Reeves County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 24, 2018, 5:37 PM CDT for Culberson County, Jeff Davis County, Reeves County, Texas. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2018, 5:37 PM CDT (22:37 UTC)
Expired
May 24, 2018, 6:30 PM CDT
In force
53 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Culberson County, TX, Jeff Davis County, TX, Reeves County, TX

The radar

The Midland/Odessa radar (KMAF), 222 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 6:15 PM CDTHAIL 15 E Kent, TXAT CHEVRON GAS STATION. LASTED APPROXIMATELY 20 MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 38 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.6 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2018-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 974 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2018-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
974 J/kg
Mixed-layer CIN
-145 J/kg
Mixed-layer LCL
963 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

301 
WUUS54 KMAF 242237
SVRMAF
TXC109-243-389-242330-
/O.NEW.KMAF.SV.W.0092.180524T2237Z-180524T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
537 PM CDT THU MAY 24 2018

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Southwestern Reeves County in southwestern Texas...
  North central Jeff Davis County in southwestern Texas...
  Southeastern Culberson County in southwestern Texas...

* Until 630 PM CDT.

* At 537 PM CDT, a severe thunderstorm was located 10 miles northwest
  of Kent, moving southeast at 20 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Kent.

This includes the following highways...
 Interstate 10 between mile markers 163 and 202.
 Interstate 20 between mile markers 0 and 2.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3119 10451 3130 10436 3101 10382 3080 10434
TIME...MOT...LOC 2237Z 311DEG 18KT 3116 10436 

HAIL...1.75IN
WIND...60MPH
 
$$

67
1 follow-up statement
542 
WWUS54 KMAF 242258
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
558 PM CDT THU MAY 24 2018

TXC109-243-389-242330-
/O.CON.KMAF.SV.W.0092.000000T0000Z-180524T2330Z/
Reeves TX-Jeff Davis TX-Culberson TX-
558 PM CDT THU MAY 24 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHWESTERN REEVES...NORTH CENTRAL JEFF DAVIS AND SOUTHEASTERN
CULBERSON COUNTIES...

At 557 PM CDT, a severe thunderstorm was located near Kent, moving
southeast at 20 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Kent.

This includes the following highways...
 Interstate 10 between mile markers 163 and 202.
 Interstate 20 between mile markers 0 and 2.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3119 10451 3130 10436 3101 10382 3080 10434
TIME...MOT...LOC 2257Z 299DEG 19KT 3112 10423 

HAIL...1.75IN
WIND...60MPH
 
$$

67

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:45 PM CDT, 2 hours 52 minutes earlier.

Area forecast discussion, May 24, 2:45 PM CDT, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
245 PM CDT Thu May 24 2018

.DISCUSSION...

WV imagery shows an upper-lvl ridge centered off the west coast of
Mexico and extending up into West Texas and Southeast New Mexico. At
the sfc, a theta-E ridge runs N-S thru the area, w/50F Td or higher
backed up as far as KELP.  Mesoanalysis shows the cap eroding,
w/hires models initiating convection omtns after 18Z.  Forecast
soundings are similar to yesterday's, showing steep mid-lvl LRs, a
dry subcloud lyr, and DCAPEs well in excess of 1000 J/kg, for a
continued large hail/damaging wind threat.  This looks to be
especially pronounced along/south of I-10, where deep-lyr shear of
around 45 kts is forecast this afternoon/evening.

Unfortunately, rain chances pretty much end after tonight as the
upper begins building NNE into the region.  An upper-lvl trough off
the west coast is forecast to make landfall Fri afternoon, and try
to nudge the ridge east into next week, but the ridge is not
budging, w/the low-lvl thermal ridge only strengthening and building
in from the west.  By 00Z Sun, all the long-range models increase
H85 temps to 30C or better, and keep them there thru the end of
their runs.  KMAF soundings have mixed down 17-18F the past few
days, which would argue for leaning toward the warmer end of the
solutions. The GFS is warmest, but we're reluctant to go quite that
high w/the west coast trough muscling in and passing north over
the next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     69  99  71 104 /  10  10   0   0
Carlsbad                       64 101  63 103 /  10   0   0   0
Dryden                         69  99  72 104 /  10  10   0   0
Fort Stockton                  68  99  72 103 /  20   0   0   0
Guadalupe Pass                 66  95  69  99 /  10   0   0   0
Hobbs                          64  97  64 101 /  10   0   0   0
Marfa                          60  93  60  97 /  10  10   0   0
Midland Intl Airport           70 100  72 104 /  10   0   0   0
Odessa                         70 100  72 104 /  10   0   0   0
Wink                           68 102  69 105 /  10   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

49/44
Hazardous weather outlook, May 24, 2:06 PM CDT, 3 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
206 PM CDT Thu May 24 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-251915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
206 PM CDT Thu May 24 2018 /106 PM MDT Thu May 24 2018/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are possible today and this evening across much of the
area with the greatest chances across the higher terrain, especially
in the Davis and Guadalupe Mountains. Some of these storms may be
strong with gusty winds, hail, brief locally heavy rainfall, and
occasional to frequent lightning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The weather is expected to turn unusually hot starting Saturday and
will gain momentum through the middle of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, May 24, 4:12 PM CDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
412 PM CDT THU MAY 24 2018

TXZ057-242200-
Van Horn and Highway 54 Corridor TX-
412 PM CDT THU MAY 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CULBERSON COUNTY
UNTIL 500 PM CDT...

At 411 PM CDT, Doppler radar was tracking a strong thunderstorm 24
miles southeast of Salt Flat, or 26 miles south of Pine Springs on
State Highway 54, moving east at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

LAT...LON 3135 10485 3157 10488 3162 10468 3137 10462
TIME...MOT...LOC 2111Z 256DEG 12KT 3151 10477

70
Special weather statement, May 24, 4:39 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
439 PM CDT THU MAY 24 2018

NMZ028-TXZ058-258-242245-
Eddy County Plains NM-Reeves County and Upper Trans Pecos TX-
Guadalupe Mountains TX-
439 PM CDT THU MAY 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN EDDY AND NORTH CENTRAL
CULBERSON COUNTIES UNTIL 545 PM CDT/445 PM MDT/...

At 439 PM CDT/339 PM MDT/, Doppler radar was tracking a strong
thunderstorm near McKittrick Canyon, or 7 miles east of Pine Springs,
moving east at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
McKittrick Canyon, Carlsbad Caverns National Park and Guadalupe
Mountains National Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3200 10476 3200 10473 3204 10469 3211 10455
      3187 10443 3182 10470 3198 10481
TIME...MOT...LOC 2139Z 258DEG 8KT 3193 10470

67

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:21 PM CDTSpecial Weather StatementMAFPecos39 min
May 23, 7:27 PM CDTSpecial Weather StatementMAF63 min
May 23, 7:40 PM CDTSpecial Weather StatementMAFBrewster50 min
May 23, 7:53 PM CDTSevere Thunderstorm WarningMAFBrewster21 min
May 23, 8:05 PM CDTSpecial Weather StatementMAFAndrews, Dawson, Gaines, Martin40 min
May 23, 8:29 PM CDTSpecial Weather StatementMAFBrewster46 min
May 23, 9:52 PM CDTSpecial Weather StatementMAFBrewster38 min
May 24, 4:12 PM CDTSpecial Weather StatementMAFCulberson48 min
May 24, 4:35 PM CDTSevere Thunderstorm WarningMAFJeff Davis55 min
May 24, 4:39 PM CDTSpecial Weather StatementMAF66 min
May 24, 4:46 PM CDTSevere Thunderstorm WarningMAFCulberson59 min
May 24, 4:50 PM CDTSevere Thunderstorm WarningMAFCulberson55 min
May 24, 4:51 PM CDTAreal Flood AdvisoryMAFJeff Davis3 hr
May 24, 5:26 PM CDTSevere Thunderstorm WarningMAFJeff Davis49 min
May 24, 5:48 PM CDTSevere Thunderstorm WarningMAFBrewster, Jeff Davis42 min
May 24, 6:24 PM CDTSevere Thunderstorm WarningMAFJeff Davis, Reeves25 min
May 24, 6:55 PM CDTSpecial Weather StatementMAFBrewster50 min

Nearby

Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.